MedElevator Войти в исследования
← Поиск публикаций
The Southern African journal of critical care : the official journal of the Critical Care Society · 2026

High-dose insulin euglycaemic therapy (HIET): How high is high enough and what are the risks?

СтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Dos Santos A, Feris S, Farina Z

Аннотация

ABSTRACT: Calcium-channel blockers (CCBs) are widely prescribed in South Africa and are frequently implicated in overdose-related morbidity and mortality. We report a case of amlodipine overdose in a teenager. Her management is notable for the exceptionally high dose of insulin used as part of high dose insulin euglycaemic therapy (HIET), far exceeding standard protocol. Despite the aggressive dosing, no clinically significant hypoglycaemia or hypokalaemia occurred. The patient showed progressive improvement and was discharged from the intensive care unit on day 3, making a full recovery. This case demonstrates that insulin doses significantly exceeding conventional protocols may be safe and effective in resource-limited settings when supported by experienced staff and close monitoring. More research is needed to guide optimal HIET dosing and safe discontinuation protocols.

CONTRIBUTION OF STUDY: This case demonstrates that concentrated insulin formulations, combined with appropriate monitoring and level of care, can safely deliver higher than usual insulin doses. The use of concentrated insulin significantly reduces its contribution to total fluid administration, providing a practical approach to fluid stewardship. The report highlights a clinical management gap: the absence of standardised protocols for discontinuing insulin and dextrose infusions after high-dose insulin euglycaemic therapy. This case provides data on successful weaning and cessation of HIE and dextrose therapy following unconventionally high insulin dosing. High insulin doses may warrant consideration in severe calcium channel blocker toxicity when conventional haemodynamic support is unavailable or deemed insufficient.